• question-icon

    Suggest treatment for elevated diastolic blood pressure

default
Posted on Thu, 27 Jul 2017 in Hypertension and Heart Disease
Question: I had a general physical about a week ago.My lower blood pressure number{diastolic?} number has been elevated the past few days(4) about 10 points from about roughly 138/88 to 138/99. I already am on Lotrel 5/20, Toprol 50 ml. hydrachlorothiazide 12.5 ml. for years.Also, synthroid .15 milligrams.
I am stressing about packing for a trip to Hawaii with the entire family. This elevated lower number has not occurred since I was teaching in school about 5- 6 years ago when I checked it regularly with the school nurse..I am semi-retired now but am on school break.Also, it may or may not be relevant to this issue, I have a foot pain in the heel of my right foot and doctor says it is a nerve that runs the entire body when I visited him week ago.He did not think this foot issue was related to blood pressure or any cardiac issue. What should I do about the elevated pressure ? I am leaving to Hawaii on Saturday with boy scouts.I see this doctor again on Friday before I leave Saturday. There may not be time for any major cardiac tests except maybe an ekg. He mentioned high pressure last time and he said he might adjust meds. Thanks XXXXXXX XXXX
doctor
Answered by Dr. Ilir Sharka 1 hour later
Brief Answer:
I would recommend as follows:

Detailed Answer:
Dear XXXXXXX

Thank you for asking on HCM!

I passed carefully through your question and would explain that your elevated diastolic blood pressure values could be related to the pain in the foot or painkillers. A thyroid hormone imbalance or an electrolyte imbalance can not be excluded either.

Are you taking any painkillers lately for the foot pain? You should know that all painkillers can elevate blood pressure values.

Coming to this point, I would recommend consulting with your attending physician for a physical exam and some tests to investigate for the possible causes:

- a complete blood count for anemia
- PCR and ESR for inflammation
- thyroid hormone levels
- blood electrolytes for possible imbalance
- kidney and liver function tests
- fasting glucose.

You may need to regulate synthroid dose in case of abnormal thyroid levels.

If all the above tests result normal, you should discuss with your doctor on the possibility of making some changes to your actual anti-hypertensive therapy (increase the dose of hydrochlorothiazide to 25mg or the dose of Lotrel).

You should discuss with your doctor on the above issues.

Anyway, these diastolic blood pressure values are not concerning. So, the situation is not so emergent.

Hope to have been helpful!

Wishing good health,

Dr. Iliri
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ilir Sharka 10 hours later
I am not on any painkillers.I will ask about the hydroclorothiazide or Lotrel dosage adjustment although doctor previously has said watch pottasium levels with hydrochlorothiazide.
doctor
Answered by Dr. Ilir Sharka 7 hours later
Brief Answer:
My opinion as follows:

Detailed Answer:
Hello again!

Regarding your concern, I would explain that Hydrochlorothiazide does not make any change to potassium plasma levels.

But Lotrel contains benazepril, which is an ACEI drug, which are known to raise potassium plasma levels. That is why potassium plasma levels need to be monitored while taking Lotrel.

For this reason, I recommend to raise the dose of Hydrochlorothiazide, considering also the fact that the dose that you are taking actually is a really low dose.

Hope to have clarified some of your uncertainties!

Regards,

Dr. Iliri
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Ilir Sharka

Cardiologist

Practicing since :2001

Answered : 7360 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Nerve

doctor1 MD

hi doctor i am female ,38, 72 kilo weight, and 161 cm height , i have some pain around my left scapula , shoulders , my left hand , a part of my...

doctor1 MD

Hi I recently had spinal surgery and whilst all was great thereafter I have developed little lumps in the veins in my lower forearm and am having...

doctor1 MD

working this morning - dog i and out- hot in bathroom with bowel movement and heart beating fast and head pounding hard. I have a frontal problem...

doctor1 MD

Hi thanks for taking time to share.
I have a pinched nerve in my foot following an injury/scar. the sensation is similar to how mortons nueroma is...

doctor1 MD

I HAVE TINGLING PAIN IN MY RIGHT SIDE BELOW THE RIB CAGE . BUT ONLY WHEN I SIT IT GOING COMPLETELY AWAY WHEN I LAY DOWN?

doctor1 MD

Dear Doctor, I need an analysis (a second opinion ) on MRI Scan/Film. Patient was diagnosed for ALS -Although I dont too much agree with this. The...

doctor1 MD

Hi, my wife, 71, had a sudden heat flash in her torso(no where else) and a general overall sense of unease or shakiness as she described it twice...

Get personalised answers from verified doctor in minutes across 80+ specialties

178 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Ilir Sharka
  • Q - What do the following stress tests, echo and holter monitor test result...

  • Q - Suggest alternative treatment for congestive heart failure

  • Q - Suggest treatment for hypertension and GERD

  • Q - Suggest treatment for high BP and tingling in arms

  • Q - What causes sharp pain in chest area relieved by burping?

  • Q - Suggest treatment for afib, severe sleep apnea and high heart rate?

  • Q - What causes shortness of breath with normal chest X-ray?

  • Q - What causes severe pain in my calf muscle in Tietze syndrome?

  • Q - What causes altered sense of smell when diagnosed with sinus tachycardia?

  • Q - Does page syndrome increase the risk of heart attack?

backtotop2